Alert archive / Tennessee / Wind Advisories in 2020

Wind Advisory 23, NWS Morristown, TN

December 29, 20204 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Dec 29, 2020, 10:30 PM EST for 4 counties in Tennessee. It took effect at Dec 30, 2020, 4:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2020, 10:30 PM EST (03:30 UTC)
In effect from
Dec 30, 2020, 4:00 AM EST
Expired
Dec 30, 2020, 7:00 PM EST
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS74 KMRX 300330
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1030 PM EST Tue Dec 29 2020

TNZ041-043-072-074-301200-
/O.NEW.KMRX.WI.Y.0023.201230T1200Z-201231T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
1030 PM EST Tue Dec 29 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...From 7 AM to 7 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
335 
WWUS74 KMRX 300833
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
333 AM EST Wed Dec 30 2020

TNZ041-043-072-074-302100-
/O.EXT.KMRX.WI.Y.0023.201230T0900Z-201231T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
333 AM EST Wed Dec 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky
  Mountains and Sevier Smoky Mountains Counties. Mainly in the
  higher elevations.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
066 
WWUS74 KMRX 301955
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
255 PM EST Wed Dec 30 2020

TNZ041-043-072-074-310000-
/O.CON.KMRX.WI.Y.0023.000000T0000Z-201231T0000Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
255 PM EST Wed Dec 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties. Mainly in the 
  higher elevations.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:31 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 29, 6:31 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
631 PM EST Tue Dec 29 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM (Tonight and Tomorrow)...

Most of the area remains dry in the near-term with the main story
being gusty winds ahead of the next system, especially in the TN/NC
mountains and and Cumberland Plateau. Gusts to near 40mph or more
are possible in these areas with up to 30mph gusts possible
elsewhere.

Tonight

Currently, mid/upper ridging is in place in the eastern U.S. with
surface high pressure over the eastern Great Lakes region. Evolution
of positively tilted mid/upper troughing across the southwest and
broad low pressure currently in western Texas also in place with
another shortwave over the Northern Plains. Eastward progression of
the surface high and the system to our north will be the focus for
the tonight period. Cyclogenesis and increasing baroclinicity are
evidenced in both the northern tier and the southwest allow for
surface development of each system. The result locally is broad,
increasing southerly flow and moisture advection from the west. Low-
level WAA is expected, but moderation of temperatures from the winds
and increasing cloud cover will work to limit how far temperatures
drop tonight, especially in western areas. Given today's
temperatures, climatology, and these considerations, lows will
likely be in the 30s for most areas with western locations closer to
40 degrees.

Tomorrow

For the day tomorrow, the main feature to focus on is increasing
S/SW 850mb flow in response to southern portions of the upper jet
over the Great Lakes. 850mb flow in northwestern portions of the
area closer to this feature reaches in the 40 to 50kt range with
winds of 30 to 40 kts further to the east. With low-level moisture
and flow, low-end PoPs were utilized in the extreme southeast
portions of the area during the morning and into the daytime hours
via upsloping. Low-level WAA with near freezing temperatures support
a possible light wintry mix. However, impacts are not anticipated
due to the brief window of sub-freezing temperatures. The main
impact for tomorrow will be aforementioned gusty winds in the
Cumberland Plateau and the TN/NC mountains. Some downsloping
enhancement is anticipated due to MSLP gradient magnitudes in the
mountains with much of the strength of Plateau winds coming solely
from the 850mb jet. Gusts to near or above 40mph are possible in
these areas but will hold off on a Wind Advisory at this time.
However, HWO mention was utilized due to potential impacts to
unsecured objects and vegetation.

BW

.LONG TERM (Wednesday Night through Tuesday)...

The extended range fcst period kicks off on Wednesday night amidst
an active pattern highlighted by a northern stream trough stretching
southward from Ontario across the Great Lakes into Midwest, a closed
H5 cyclone over Mexico sliding east into west TX, and deep ridging
over the Western Atlantic stretching up the east coast.  At the
surface, a cold front will extend southward from the Canadian upper
low and consequent surface cyclone across the eastern Great Lakes
through the OH Valley and into the MidSouth, while surface ridging
spills in behind this front, and also dominates ahead of the front
along the eastern seaboard.  At fcst initialization, the
aforementioned cold front looks to slow/stall across the OH Valley
allowing for a prevailing warm sector airmass across the TN Valley.
Upper dynamics look robust early in the period which could promote
elevated llv flow and thus amplified surface winds as the fcst gets
going, yet weakening as the primary upper jet max ejects into
Thursday morning.  By that point the OH Valley surface front looks
to migrate southward with prefrontal precipitation moving into the
northern Plateau, all while the southern stream (formally west TX)
upper cyclone ejects eastward, turning northeast into the afternoon
hours of Thursday.  In response, warm advection will
commence/amplify through Thursday into Friday as the warm front
advects north into the central Appalachians.  Guidance suggests some
precipitation along the front as it traverses the TN Valley Thursday
night, thus pops will increase for such, perhaps with a few rumbles
of thunder over the southern Valley/Plateau as surface dewpoints
increase post fropa.

The fcst does get a little more interesting on Friday morning as the
upper trough axis pivots negative and the consequent surface low
slides northeast across the Ozarks.  In response, a southern stream
jetmax and associated Q Vector convergence denotes ample deep
synoptic ascent favoring strong llj development (60-70kts) across
the Plateau and TN Valley Friday morning into/through the early
afternoon hours.  This will foster increased sly moisture transport
favoring pwats in excess of the daily max (1.25 inches) per SPC BNA
sounding climo, as well as increased deep 0-6km shear approaching
70kts maximized nearer the H85 jet maximum.  Thus, would expect
convection across the area Friday morning with pops elevated into
the categorical range regionwide, with heavy rainfall leading to
isolated flooding along with damaging winds being any primary
threats.  All in all, the timing of the best shear and instability
looks out of phase as the shear max traverses the region too early,
before any heating allows widespread surface based instability. That
said, anywhere with enough overlap of shear and instability would
have an isolated tornado threat given backed surface flow and 0-1
SRH in excess of 3-4 hundred m2/s2.  If this occurs, it will be a
very narrow window along/west of I75, mainly across the southern
Valley/Plateau into the late morning hours.  However, all in all it
looks like profiles may over-saturate favoring more heavy rainfall
and damaging (momentum transfer) winds as the primary threats.
Lastly before moving on, the strong sly llv flow out ahead on
Thursday night and Friday morning will likely favor strong winds
over the high terrain.

Friday night into Saturday the initial upper/sfc wave complex will
advect into the Great Lakes, only to be replaced by a second H5 wave
across the Plains amidst the deep longwave pattern, all favoring
sustained swly waa across the TN Valley.  This second wave will move
sharply northeast into/across the OH Valley region on Saturday,
driving a cold front eastward across Middle TN into East TN Saturday
night. This will favor dry conditions on Saturday, with pops
increasing Saturday night (possibly a few snow showers at higher
elevations) along the fropa and beneath the upper wave, all as
surface cyclogenesis amplifies east of the Appalachians across the
Carolinas. Into/through Sunday, deep troughing will prevail aloft
while GOM surface ridging extends northward into the TN Valley. This
pattern looks to persist Sunday through Tuesday with dry weather
favored amidst gradual warming to at or above normal temperatures to
round out the fcst period.

CDG

&&

.AVIATION...
00Z TAF DISCUSSION.

Low-level southerly flow increases during the period with upslope
flow resulting in lowering MVFR cigs at CHA. TYS and TRI remain
VFR with downslope flow along the Appalachians. Winds increase
from the S/SSW during the period.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             40  55  46  60  55 /   0   0  20  80 100
Knoxville McGhee Tyson Airport, TN  34  57  44  59  51 /   0   0  30  70  90
Oak Ridge, TN                       36  56  44  57  50 /   0   0  30  70  90
Tri Cities Airport, TN              31  55  39  59  49 /   0   0  20  60  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Dec 29, 3:31 PM EST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 PM EST Tue Dec 29 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302045-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
331 PM EST Tue Dec 29 2020 /231 PM CST Tue Dec 29 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds are expected Wednesday, especially on the Cumberland
Plateau and in the mountains of Tennessee and North Carolina
where gusts to near 40 mph are possible. These winds could blow
around unsecured objects and blow down tree limbs.

A potent storm system will move into the Tennessee Valley and
Southern Appalachians Thursday night, lasting through much of
Friday. The primary threats will be heavy rainfall leading to
isolated flash flooding as well as strong gusty winds associated
with any heavier downpours and or thunderstorms. Likewise on
Thursday night, strong southeast winds aloft will spread across
the mountains and foothills of East Tennessee and Southwest North
Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday night and Friday for
flooding reports and high winds.

Nearby

Wind Advisories in Tennessee, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.